J Pediatr Infect Dis 2018; 13(01): 081-083
DOI: 10.1055/s-0037-1603529
Case Report
Georg Thieme Verlag KG Stuttgart · New York

Renal Toxicity Presenting with a Fracture in an HIV Positive Adolescent

Liang Yi Justin Wee
Department of Paediatrics, KK Women's and Children's Hospital, Singapore
,
Koh Cheng Thoon
Department of Paediatrics, Infectious Disease Service, KK Women's and Children's Hospital, Singapore
,
Sing Ming Chao
Department of Paediatrics, Nephrology Service, KK Women's and Children's Hospital, Singapore
› Author Affiliations
Further Information

Publication History

15 January 2017

25 April 2017

Publication Date:
02 June 2017 (eFirst)

Abstract

Tenofovir is a nucleoside reverse transcriptase inhibitor commonly used to treat human immunodeficiency virus (HIV) infection in children and adolescents. We report a case of an HIV-positive adolescent male who had been treated with an antiretroviral regimen consisting of tenofovir disoproxil fumarate/emtricitabine (TDF/FTC) and lopinavir/ritonavir (LPV/r) with a stable CD4 count. Two and a half years after starting tenofovir, he experienced a right third metatarsal shaft fracture after minor trauma, which was treated successfully with a cast. He was found to have osteopenia for which he was treated with oral phosphate and calcium/vitamin D supplementation. Three months later, he then presented with severe hypokalemia, hypophosphatemia, normal anion gap metabolic acidosis, glycosuria, and proteinuria, which were consistent with a diagnosis of acquired Fanconi's syndrome. Subsequently, his electrolyte abnormalities were corrected with replacement of potassium, phosphate, and bicarbonate (Shohl's solution). His antiretroviral regimen was switched to abacavir/lamivudine and raltegravir. Acquired Fanconi's syndrome is a known but uncommon adverse effect of treatment with tenofovir, and an awareness that it can cause osteopenia and present with fractures can alert the physician to manage and prevent this potentially serious side effect.